Pennsylvania, 2007

Flood in Pennsylvania, March 25 to 29, 2007

March 25 to 29, 2007 · NWS BGM · 1 event in 1 county or zone

00 inches occurred on the night of the 24th as low pressure tracked across central NY. In addition, mild temperatures remained over the region through the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Rainfall of 0.50 to 1.00 inches occurred on the night of the 24th as low pressure tracked across central NY. In addition, mild temperatures remained over the region through the end of the month. The mild temperatures continued melting of snowpack. This amounted to a period of prolonged minor flooding at a few river forecast points from the 25th to the 30th. For much of this time, river levels hovered close to or slightly above flood stage along the main branch of the Susquehanna from Waverly/Sayre east through the Binghamton area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 25, 8:51 AM EST, 39 minutes earlier.

Area forecast discussion, Mar 25, 8:51 AM EST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
951 AM EDT SUN MAR 25 2007

.SHORT TERM /REST OF TODAY/...
CWA SOCKED IN A SHALLOW LAYER OF LOW CLOUDS AND AREAS OF FOG. 12Z
SOUNDINGS INDICATE LAYER IS VERY SHALLOW IN WESTERN AREAS WITH
MOIST LAYER ONLY TO ABOUT 950 MB PER BUF SOUNDING...BUT UP TO 850
MB AT ALB. RUC MOISTURE FCSTS HAVE A GOOD HANDLE ON SITUATION AT
12Z...AND INDICATE THAT THE CLOUDS SHOULD ERODE FROM SW-NE DURING
THE MIDDAY HOURS...TO MID AFTERNOON. HAVE MADE SEVERAL SHORT TERM
ADJUSTMENTS TO SKY AND TEMP GRIDS TO REFLECT THIS TREND. LLVL WAA
WILL CONTINUE THROUGH THE DAY WITH 925 MB TEMPS WARMING FROM
AROUND 0C TO ABOUT +4 TO +6C BY 21Z. HAVE DELAYED THE NATURAL
DIURNAL WARMING UNDER THE LOW CLOUD COVER...BUT ONCE WE POP OUT I
STILL THINK A QUICK 1-2 HOUR RISE WILL OCCUR AND FCST MAXES IN THE
LOW-MID 50S CAN STILL BE REALIZED FOR MOST AREAS BY LATE IN THE DAY.
ADJUSTED ZONE FORECASTS FOR SKY COVER TREND...OTHERWISE NO CHANGES
AT THIS TIME.

WILL HAVE A LOT TO CONSIDER THIS AFTERNOON WITH NEXT WARM/COLD
FRONTAL SYSTEM COMING INTO THE AREA MONDAY AFTERNOON AND NIGHT.
LOTS OF MODEL DISCREPANCIES TO IRON OUT...ESPLY WITH HOW MUCH
RAIN WILL DEVELOP ON THE WARM FRONT. IF CURRENT 06Z GFS MAINTAINS
IT/S TREND AND NAM INCRS QPF LIKE IT HAD YESTERDAY...FLOOD
WATCHES MAY START FLYING ALL OVER THE PLACE AROUND HERE AGAIN.
STAY TUNED.

&&

.PREV DISCUSSION...
/ISSUED 734 AM EDT SUN MAR 25 2007/

AVIATION /251200Z-261200Z/...
WIDESPREAD VLIFR/LIFR CONDITIONS DUE TO LOW CLOUDS/FOG THIS
MORNING AT SYR/RME/BGM/ITH WITH MVFR CONDITIONS PREVAILING AT
ELM/AVP. TODAY WILL FEATURE SLOW IMPROVEMENT AS DAYTIME HEATING
SLOWLY MIXES OUT THIS LOW LEVEL MOISTURE. EXPECT THE REALLY LOW
CONDITIONS TO LAST THROUGH 14Z FOR SYR AND RME WITH SOME IFR
POSSIBLE AT ITH/BGM THROUGH 16Z. BY THE TIME WE REACH NOON OR
SO...THE LOW LEVEL CLOUDINESS SHOULD SCATTER OUT LEAVING VFR
CONDITIONS. VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON AND
THE FIRST HALF OF TONIGHT WITH A GRADUAL DETERIORATION THEREAFTER.
MODELS SUGGEST -SHRA WILL BE KNOCKING ON OUR DOORSTEP NEAR THE END
OF THE TAF PERIOD...ESPECIALLY OVER NORTHWESTERN SITES...SO HAVE
INCLUDED A PROB30 WITH THIS POTENTIAL AFTER 10Z AT ALL SITES
EXCEPT AVP WHERE PCP WILL HOLD OFF UNTIL AFTER 12Z.

PREV DISCUSSION...
/ISSUED 238 AM EDT SUN MAR 25 2007/

SHORT TERM /TODAY THROUGH TUESDAY/...
RIDGE OF HIGH PRESSURE BUILDING EASTWARD THIS MORNING FROM THE
GREAT LAKES AS 500 MB RIDGE ACROSS THE ERN US ALSO BUILDS EAST OVER
THE AREA TODAY AND TONIGHT. THIS WILL ALLOW FOR GOOD BIT OF SUN
TODAY AFTER MORNING LOW CLDS/FOG BURN OFF. JUST SOME CIRRUS
EXPECTED TODAY WITH TEMPS A FEW DEGREES ABOVE NORMAL. THE SFC HIGH
WILL MOVE QUICKLY OFF THE COAST THIS EVENING WITH CLDS INCREASING AS
NEXT SYSTEM APPROACHES FROM THE WEST. STILL SOME TIMING DIFFS
BETWEEN THE MODELS, BUT MODEL TRENDS AND MOST ENSEMBLE MEMBERS
AGREE ON A SOMEWHAT FASTER SOLUTION IN SUPPORT OF THE GFS ON
MONDAY. SPED THE TIMING UP SOME AS THE APPROACHING COLD FRONT AND
UPPER WAVE COULD NOW BRING PRECIP TO THE AREA EARLIER ON MONDAY
RATHER THAN AFTERNOON. HARD TO BUY INTO THE ROBUST AMOUNT OF QPF
THAT THE GFS PAINTS ACROSS THE AREA...GREATER THAN 1 INCH AMOUNTS
ACROSS CENTRAL NEW YORK...GIVEN ITS TENDENCY TO OVERDUE PRECIP
AMOUNTS, THE GENERAL PROGRESSIVENESS OF THE SYSTEM AND THE OPEN
WAVE STRUCTURE OF THE SYSTEM AT UPPER LEVELS. WILL BUMP UP POPS
NORTH OF THE NY/PA BORDER TO LIKELY AND TAPER OFF TO LOWER CHC
ACROSS THE FAR SOUTHERN ZONES.

ALTHOUGH THERE MAY BE A FEW LEFT OVER SPRINKLES TUESDAY,
ESPECIALLY IF SYSTEM IS SLOWER THAN CURRENT THINKING, IT LOOKS TO
BE A MAINLY DRY DAY ATTM AS WEAK RIDGING NUDGES INTO THE AREA.

LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
FOLLOWED HPC GUIDANCE PRETTY CLOSELY WITH THIS PACKAGE WITH ONLY
TWEAKS BEING TO POP/WX AND SKY. SOLUTION OVERALL LOOKS A LITTLE
COOLER THAN YESTERDAY FOR MIDWEEK AND BEYOND THAN YESTERDAY.
PATTERN OVER THE EASTERN US WILL AMPLIFY IN RESPONSE TO DIGGING
WEST COAST TROUGH. THIS WILL ALSO CAUSE THE DOWNSTREAM TROUGH OVER
THE CANADIAN MARITIMES TO DEEPEN. THIS LAST RESULT WILL ALLOW
COOLER MARITIME AIR TO HAVE AN INFLUENCE ON OUR LATE WEEK
TEMPERATURES AS HIGH PRESSURE OVER HUDSON BAY WILL KEEP A NORTH OR
NORTHEASTERLY FLOW AT THE SURFACE. THIS MAY KEEP TEMPS FROM
REACHING ABOVE 50 THROUGH FRIDAY...STILL WARMER THAN IT HAS
BEEN...BUT NOT A RACE INTO SPRING.

AS FOR PRECIP...CHCS INCREASE ON WED AS FRONT TO OUR SOUTH TRIES TO
RETURN NORTH AS A WARM FRONT WITH A WEAK WAVE OF LOW PRESSURE
DEVELOPING ALONG IT. THIS PCP WILL GET SHUNTED SOUTH BY THU MORNING
WITH A FEW SHRASN POSSIBLE OVER OUR AREA AS COOLER AIR PULLS IN FROM
THE NORTH.  WARM AIR WILL TRY TO RETURN BY FRIDAY NIGHT AND ESP ON
SATURDAY...BUT BY THIS TIME LOW PRESSURE MOVING NORTH TOWARDS HUDSON
BAY WILL PUSH A COLD FRONT TOWARDS THE REGION...BRINGING THE NEXT
CHC FOR SHRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
&&

SHORT TERM...JAB
Hazardous weather outlook, Mar 25, 6:12 AM EST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
712 AM EDT SUN MAR 25 2007

NYZ009-015>018-022>025-036-037-044>046-057-261115-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-DELAWARE-
712 AM EDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL BRING ANOTHER ROUND OF SHOWERS AS IT CROSSES THE
REGION ON MONDAY. AT THIS TIME, THE HEAVIER RAINFALL AMOUNTS OF
AROUND ONE-HALF INCH ARE POSSIBLE ACROSS MUCH OF CENTRAL NEW YORK.
THIS WILL LIKELY LEAD TO RISES ON AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ055-056-PAZ038-261115-
TIOGA-BROOME-BRADFORD-
712 AM EDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RIVER FLOOD WARNINGS

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT WILL BRING ANOTHER ROUND OF SHOWERS AS IT CROSSES THE
REGION ON MONDAY. AT THIS TIME, THE HEAVIER RAINFALL AMOUNTS OF
AROUND ONE-HALF INCH ARE POSSIBLE ACROSS MUCH OF CENTRAL NEW YORK.
THIS WILL LIKELY LEAD TO RISES ON AREA RIVERS AND STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ039-040-043-044-047-048-072-261115-
SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
712 AM EDT SUN MAR 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bradford

When
March 25, 9:30 AM EST to March 29, 8:30 PM EST
Where
Bradford County, Athens
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
41.950, -76.520

Minor flooding occurred on the Susquehanna River at Waverly/Sayre from the morning of March 27th to the evening of the 29th. The river at Waverly/Sayre crested at 11.1 feet which was .1 feet over the flood stage of 11 feet. Continued melting of the snowpack and a period of rainfall on the 24th and 25th led to the minor flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24144.